Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 183, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2011, 3:37 PM CDT for Burleigh County, Morton County, Oliver County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 3:37 PM CDT (20:37 UTC)
- Expired
- Jul 24, 2011, 4:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 37 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017 WUUS53 KBIS 242037 SVRBIS NDC015-059-065-242130- /O.NEW.KBIS.SV.W.0183.110724T2037Z-110724T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 337 PM CDT SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHEAST MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA.. SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 430 PM CDT * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF CENTER...OR 25 MILES NORTHWEST OF BISMARCK...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... PRICE...DOUBLE DITCH INDIAN VILLAGE AND BALDWIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4715 10074 4688 10075 4697 10147 4711 10140 TIME...MOT...LOC 2037Z 275DEG 19KT 4703 10118 WIND...HAIL 60MPH 1.00IN $$ HAMILTON
2 follow-up statements
942 WWUS53 KBIS 242059 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT SUN JUL 24 2011 NDC015-059-065-242130- /O.CON.KBIS.SV.W.0183.000000T0000Z-110724T2130Z/ BURLEIGH ND-OLIVER ND-MORTON ND- 359 PM CDT SUN JUL 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST MORTON...SOUTHEASTERN OLIVER AND WEST CENTRAL BURLEIGH COUNTIES UNTIL 430 PM CDT... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM CENTER...TO NEAR PRICE. THIS IS 15 MILES NORTHWEST OF MANDAN. MOVEMENT WAS EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... PRICE AND DOUBLE DITCH INDIAN VILLAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE ARE SUPERCELL THUNDERSTORMS. DUE TO THE ROTATING NATURE OF SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND POSSIBLY TORNADOES. && LAT...LON 4715 10074 4688 10075 4697 10147 4711 10140 TIME...MOT...LOC 2057Z 275DEG 19KT 4702 10103 WIND...HAIL 60MPH 1.00IN $$
847 WWUS53 KBIS 242136 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 436 PM CDT SUN JUL 24 2011 NDC015-059-065-242144- /O.EXP.KBIS.SV.W.0183.000000T0000Z-110724T2130Z/ BURLEIGH ND-OLIVER ND-MORTON ND- 436 PM CDT SUN JUL 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON... SOUTHEASTERN OLIVER AND WEST CENTRAL BURLEIGH COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. SMALL HAIL...WIND GUSTS TO 40 MPH...AND LIGHTNING ARE STILL HAZARDS WITH THIS STORM AS IT MOVES EAST THROUGH WILTON AND BALDWIN. LAT...LON 4715 10074 4688 10075 4697 10147 4711 10140 TIME...MOT...LOC 2059Z 275DEG 19KT 4702 10101 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:23 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 24, 2:23 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 223 PM CDT SUN JUL 24 2011 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT USED BLEND OF MODELS AGAIN TO TIME CONVECTION. TODAYS CONVECTION DEVELOPING ALONG WEAK SURFACE TROUGH FROM NORTHEAST THROUGH SOUTHWEST NORTH DAKOTA WILL BE LARGELY DIURNALLY MODULATED. MARGINALLY SEVERE AT THIS TIME. AS TROUGH CLEARS THE FORECAST AREA MORE STABLE AND DRIER AIR WILL MAKE IT WAY INTO THE REGION IN ADVANCE OF NEXT SYSTEM MONDAY NIGHT INTO TUESDAY. BUMPED POPS AND INCREASED QPFS FOR TUESDAY AS SYSTEM LOOKS INCREASINGLY STRONG AS WE NEAR THE LONG TERM GRIDS. TEMPERATURES WILL REMAIN SEASONABLE. .LONG TERM... THE NORTHERN PLAINS WILL REMAIN IN AN ACTIVE WESTERLY FLOW PATTERN THROUGH THE ENTIRE LONG TERM PERIOD WITH THE UPPER JET NEAR OR DIRECTLY ALOFT. THIS RESULTS IN CHANCES FOR THUNDERSTORMS THROUGH THE WORK WEEK AND INTO NEXT WEEKEND. TEMPERATURES WILL AVERAGE NEAR NORMAL THROUGH FRIDAY...THEN SLIGHTLY ABOVE AVERAGE FOR NEXT WEEKEND. COULD SEE A HEAVY RAIN EVENT ON TUESDAY WITH PWATS NEARING TWO INCHES AND A STRONG SHORT WAVE MID LEVEL TROUGH ADVECTING EAST ACROSS SOUTH CENTRAL CANADA. WILL CONTINUE TO MONITOR FOR POSSIBLE FLOOD HEADLINES. && .AVIATION... AN UPPER LEVEL DISTURBANCE MOVING EAST SOUTHEAST ALONG THE INTERNATIONAL BORDER...COUPLED WITH INCREASING DAYTIME INSTABILITY ALONG A SFC BOUNDARY...WILL LEAD TO INCREASING CHANCES FOR THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING MAINLY FOR KDIK...KBIS...AND KJMS. VFR CIGS AND VIS ARE EXPECTED AT ALL TERMINALS...WITH OCCASIONAL DECREASED FLIGHT CATEGORIES FOR THOSE AREAS THAT EXPERIENCE ANY HEAVIER SHRA OR TSRA. WEST AND CENTRAL ND SHOULD QUICKLY CLEAR OUT EARLY TO MID EVENING...WITH PERHAPS A LINGERING THREAT OVERNIGHT FOR SHOWERS OR WEAK TSRA ACROSS EASTERN ND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....NH AVIATION...NH
Hazardous weather outlook, Jul 24, 4:30 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT SUN JUL 24 2011 NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-250930- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 430 AM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT DENSE FOG WITH VISIBILITIES OF ONE QUARTER OF A MILE OR LESS ARE EXPECTED THROUGH SUNDAY MORNING. A DENSE FOG ADVISORY IS IN EFFECT FOR BOTTINEAU THROUGH EMMONS COUNTIES AND POINTS EAST THROUGH 11 AM CDT THIS MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN NORTH DAKOTA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT. NDZ001>003-009>011-017>021-031>034-040>045-250930- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 430 AM CDT SUN JUL 24 2011 /330 AM MDT SUN JUL 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN NORTH DAKOTA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT. AYD
In the hours before
Local storm report, Jul 24, 2:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 3 S MCHENRY 47.53N 98.59W
07/24/2011 M0.88 INCH FOSTER ND TRAINED SPOTTER
HEAVY RAIN WITH LARGEST HAIL STONE BEING THE SIZE OF A
NICKEL...
&&
LHUBERLocal storm report, Jul 24, 2:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL NEW ENGLAND 46.54N 102.87W
07/24/2011 M1.00 INCH HETTINGER ND LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL
&&
LHUBERLocal storm report, Jul 24, 3:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND GST NEW ENGLAND 46.54N 102.87W
07/24/2011 M60 MPH HETTINGER ND LAW ENFORCEMENT
&&
LHUBERLocal storm report, Jul 24, 3:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 WSW NEW ENGLAND 46.51N 102.97W
07/24/2011 M1.75 INCH SLOPE ND TRAINED SPOTTER
MAJORITY OF HAIL WAS NICKELS...BUT HAIL WAS UP TO THE
SIZE OF A GOLF BALLS. HAIL LASTED ABOUT 5 MINUTES.
&&
LHUBERLocal storm report, Jul 24, 3:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 8 NNE GLEN ULLIN 46.92N 101.76W
07/24/2011 M1.00 INCH MORTON ND TRAINED SPOTTER
&&
LHUBERLocal storm report, Jul 24, 3:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 6 ENE GLEN ULLIN 46.85N 101.71W
07/24/2011 M2.00 INCH MORTON ND PUBLIC
RELAYED BY LAW ENFORCEMENT...GOLFBALL TO HEN EGG SIZED
HAIL REPORTED BY PUBLIC NEAR MILE MARKER 115 ON
INTERSTATE 94.
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:16 AM CDT | Dense Fog Advisory | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 9 more | 9 hr |
| Jul 24, 2:25 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 65 min |
| Jul 24, 2:48 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 57 min |
| Jul 24, 2:51 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 54 min |
| Jul 24, 3:21 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 54 min |
| Jul 24, 3:28 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Jul 24, 3:40 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 65 min |
| Jul 24, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 45 min |
| Jul 24, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
| Jul 24, 4:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 60 min |
| Jul 24, 4:18 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 27 min |
| Jul 24, 4:28 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 62 min |
| Jul 24, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 45 min |
| Jul 24, 4:46 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 59 min |
| Jul 24, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 53 min |
| Jul 24, 5:32 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 46 min |
| Jul 24, 6:08 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 67 min |
| Jul 24, 6:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.